Please confirm that your email address is correct, so you can successfully receive this alert.
Statement of interests: None
Dept. of Neurology HagaHospital The Hague, The Netherlands
Dept. of Psychiatry and Neuro-sexology HagaHospital The Hague, The Netherlands Dept. of Psychopharmacology Utrecht Institute of Pharmaceutical Sciences Faculty of BetaSciences Utrecht University Utrecht, The Netherlands
Correspondence: Jan A. Coebergh, M.D.; e-mail: firstname.lastname@example.org
To the Editor: Sexual side effects of pharmacological agents are often an unspoken cause of treatment noncompliance.1 However, in spite of drug induced sexual dysfunction, patients may decide to continue taking the drug because of its main effects. In the current case, we report on topiramate-induced anorgasmia, probably serotonin-mediated.
A 37-year-old woman presented at the Neurology Outpatient Department with a history of complaints of headaches since the age of 10. Her attacks start with an aura of less than 1 hour, with unilateral flickering lights, followed by unilateral headache lasting between 12 and 24 hours. The headache is accompanied by nausea, vomiting, and photo- and phonophobia. The headache, fulfilling the criteria for Migraine With Aura of The International Headache Society, is aggravated by routine physical activities.2 For the last year, she reported three consecutive attacks every 3 weeks. Metoprolol, rizatriptan, and continuation of the oral contraception pill did not reduce the frequency and severity of the attacks. The physical and neurological examination was normal. The patient started on topiramate 50 mg/day as migraine prophylaxis. After 6 weeks of treatment and increase of dosage to 75 mg/day, she reported complaints of anorgasmia. Two weeks after dosage reduction to 50 mg/day, anorgasmia had disappeared, but the intensity of orgasm was still less than before taking topiramate. The patient had never experienced anorgasmia before. There was no loss of sexual desire, sexual arousal, sexual thoughts or fantasies, or lack of lubrication. Her headache was significantly reduced on topiramate 50 mg/day. She reported only one attack of migraine in the first 2 months of treatment. Because of the beneficial effects of topiramate on the frequency of migraine attacks, she decided to continue this treatment at a dosage of 50 mg/day despite the reduced intensity of orgasm feelings.
This is the fourth report of dose-dependent, reversible anorgasmia with topiramate treatment.3–5 In one case series, 6 out of 7 patients had migraine without aura. In these patients, anorgasmia was dose-dependent in 3 subjects, but required discontinuation of treatment in 4. Time to resolution ranged from 3 to 7 days in 6 patients.3 Erectile dysfunction has also been reported in two men taking topiramate for partial epilepsy. These authors proposed that this side effect was caused by low levels of free-testosterone after increased hepatic metabolism through induction of cytochrome P450.5 It has also been postulated that topiramate-induced anorgasmia may be related to topiramate’s action as a carbonic anhydrase (CA) inhibitor,3 as reports of erectile dysfunction have been noted with other medications in this class.5,6 However, in contrast to this hypothesis of peripheral action of topiramate, we would like to suggest that the drug-induced anorgasmia may be related to its inhibitory effect on central serotonin (5-HT) neurotransmission. In an animal study, it was found that topiramate produces a 20% increase in basal brain 5-HT activity.7 Anorgasmia is a common side effect with the use of SSRIs, which increase 5-HT transmission. Sexual dysfunction is a side effect that some patients may not report. Decreased libido is mentioned in the patient-information leaflet; however, anorgasmia is not. Therefore, awareness in doctors should lead to increased recognition of this side effect.
Download citation file:
Web of Science® Times Cited: 3